Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 663, NWS Jackson, MS

July 27, 2008Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 27, 2008, 1:01 PM CDT for Sunflower County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 1:01 PM CDT (18:01 UTC)
Expired
Jul 27, 2008, 1:30 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 157 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:21 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 27, 10:21 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1021 AM CDT SUN JUL 27 2008

.DISCUSSION...HOT CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA
ONCE AGAIN TODAY...WITH LOCATIONS ALONG AND WEST OF INTERSTATE 55
EXPECTED TO EQUAL AND IN SOME CASES SURPASS THE CENTURY MARK.  THIS
ON TOP OF DEW POINTS EXPECTED TO MIX OUT INTO THE UPPER 60S AND
LOWER 70S...WILL LEAD TO HEAT INDICES GENERALLY IN THE MID 100S AREA
WIDE.

AN UPPER LEVEL DISTURBANCE IS IN THE PROCESS OF WORKING ITS WAY
EAST SOUTHEAST ACROSS THE MID SOUTH THIS MORNING.  THE AIRMASS OVER
THE AREA TODAY IS QUITE A BIT WARMER AND DRIER THAN THAT OF
YESTERDAY...WHICH WOULD TEND TO MAKE IT A LITTLE TOUGHER TO SUPPORT
WIDESPREAD CONVECTION.  RADAR ALSO CONFIRMS THIS AS A FEW SHOWERS
HAVE TRIED TO POP UP OVER SOUTHEAST ARKANSAS...BUT HAVE REALLY
STRUGGLED TO MAINTAIN THEMSELVES.

WHEN COMPARING THE OBSERVED 12Z KJAN SOUNDING TO THE GFS BUFR
SOUNDINGS...THE OBSERVED SOUNDING SHOWED A GOOD BIT MORE MOISTURE
PRESENT OVER THE AREA THAN THAT OF THE GFS SOUNDING.  THEN ON THE
OTHER HAND...WHEN COMPARING THE OBSERVED SOUNDING TO THE NAM
SOUNDINGS...THE NAM IS OVER ESTIMATING THE MOISTURE OVER THE AREA
HENCE ITS WETTER SOLUTION.

WITH ALL THAT SAID...BASED OFF OF WHATS BEING OBSERVED OUT THERE
IM NOT IMPRESSED WITH RAIN CHANCES OVER THE AREA.  BUT WITH THE
DISTURBANCE TO THE NORTH AND SOME SHOWER ACTIVITY TRYING TO POP UP
ACROSS SOUTHEAST ARKANSAS...MY THINKING IS THAT THERE IS AT LEAST
ENOUGH MOISTURE FOR CONVECTION TO TRY AND INITIATE...BUT IT SHOULD
STRUGGLE TO MAINTAIN ITSELF IN THIS WARMER DRIER AIRMASS.
THEREFORE...ILL UP POPS ACROSS THE NORTH TO AT LEAST 10% TO ACCOUNT
FOR ANYTHING THAT DOES TRY TO POP UP.

OTHER THAN THAT...ALONG WITH SOME MINOR ADJUSTMENTS TO THE HOURLY
GRIDS BASED ON CURRENT TRENDS...THE REMAINING ELEMENTS OF THE
FORECAST LOOK GOOD.  THUS NO MAJOR CHANGES TO THE FORECAST WILL BE
MADE AT THIS TIME.

UPDATED PRODUCTS WILL BE OUT SHORTLY. /19/

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN
THE VICINITY OF GLH...GWO...GTR...AND HBG THIS AFTERNOON. VFR
CONDITIONS WILL PREVAIL ELSEWHERE.  WARMER LOW LEVEL TEMPS MOVING IN
FROM THE W/NW TODAY SHOULD ALLOW TEMPS TO CLIMB EVEN HIGHER TODAY.
THIS WILL LIKELY CAUSE DIURNAL CUMULUS TO FORM LATER BETWEEN 17-19Z
AND BE BASED FROM 6-8 KFT. A WARM NIGHT IS EXPECTED UNDER CLEAR
SKIES AND THE RESULTING SURFACE DEW POINT DEPRESSIONS SHOULD HINDER
ANY FOG/MIST DEVELOPMENT. /22/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR MSZ018-019-025>066-
     072>074.

LA...HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR ARZ074-075.

&&

19/22
Hazardous weather outlook, Jul 27, 4:44 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
444 AM CDT SUN JUL 27 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
280945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
444 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TODAY
THROUGH MONDAY NIGHT. ACTUAL HIGH TEMPERATURES WILL RANGE FROM 98 TO
101 DEGREES THIS AFTERNOON. THE HEAT COMBINED WITH HIGH HUMIDITY
LEVELS WILL LEAD TO HEAT INDICES BETWEEN 104 AND 108 DEGREES. THE
HOTTEST CONDITIONS WILL BE ALONG AND WEST OF INTERSTATE 55.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT CONDITIONS CAN BE EXPECTED FOR THE ENTIRE OUTLOOK AREA THROUGH
THE MIDDLE OF THE WORK WEEK. HIGH TEMPERATURES WILL RANGE FROM 99 TO
103 DEGREES MONDAY THROUGH WEDNESDAY...RESULTING IN HEAT INDICES
AROUND 105 DEGREES EACH DAY. IN ADDITION...OVERNIGHT LOWS WILL ONLY
DROP INTO IN THE MID 70S...ESPECIALLY OVER THE WEST. DUE TO THIS A
HEAT ADVISORY HAS BEEN EXTENDED TILL TUESDAY MORNING BUT WILL NEED TO
BE EXTENDED INTO TUESDAY AND PROBABLY THROUGH WEDNESDAY.

OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME/CAB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:37 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery53 min
Jul 27, 3:17 PM CDTSevere Thunderstorm WarningJANRankin, Scott43 min
Jul 27, 3:32 PM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha43 min
Jul 27, 4:03 PM CDTSevere Thunderstorm WarningJANNoxubee42 min
Jul 27, 4:05 PM CDTSevere Thunderstorm WarningJANLeake40 min
Jul 27, 4:09 PM CDTSevere Thunderstorm WarningJANRankin51 min
Jul 27, 4:26 PM CDTFlash Flood WarningJANLeake, Madison, Scott94 min
Jul 27, 4:40 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba50 min
Jul 27, 4:53 PM CDTSevere Thunderstorm WarningJANMadison, Rankin37 min
Jul 27, 5:02 PM CDTSevere Thunderstorm WarningJANCopiah43 min
Jul 27, 5:25 PM CDTFlash Flood WarningJANJasper95 min
Jul 27, 5:42 PM CDTSevere Thunderstorm WarningJANLauderdale48 min
Jul 27, 6:23 PM CDTFlash Flood WarningJANLauderdale52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.